Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 8, 2003, 8:40 PM EDT for Jefferson County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2003, 8:40 PM EDT (00:40 UTC)
- Expired
- Jun 8, 2003, 9:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Jefferson County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 622 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 090040 SVRPBZ PAC065-090130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 840 PM EDT SUN JUN 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN PENNSYLVANIA * UNTIL 930 PM EDT * AT 840 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF BROOKVILLE...MOVING EAST AT 35 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... BROOKVILLE... FALLS CREEK... REYNOLDSVILLE... SYKESVILLE... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. LAT...LON 4130 7918 4096 7917 4096 7881 4127 7881
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:55 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 8, 6:55 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 655 PM EDT SUN JUN 8 2003 UPDATED FORECAST TO DROP MENTION OF SEVERE THUNDERSTORM WATCH FOR OHIO COUNTIES NEAR ZANESVILLE. REST OF SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. ...GIORDANO .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WATCH TIL 9 PM. PA...SEVERE THUNDERSTORM WATCH TIL 9 PM. WV...SEVERE THUNDERSTORM WATCH TIL 9 PM. LAG
Hazardous weather outlook, Jun 8, 5:03 AM EDT, 15 hours 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 503 AM EDT SUN JUN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. IF THUNDERSTORMS DO BECOME SEVERE...THE GREATEST THREAT WILL BE FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 8, 6:48 PM EDT, 1 hour 52 minutes before
OHZ050-082345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 648 PM EDT SUN JUN 8 2003 ...LINE OF THUNDERSTORMS MOVING INTO JEFFERSON COUNTY... THUNDERSTORMS ARE MOVING INTO WESTERN PORTIONS OF JEFFERSON COUNTY. THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME... ALSO WIND GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED. SMALL HAIL IS A POSSIBILITY. IF THESE STORMS INCREASE IN INTENSITY A WARNING MAY BE ISSUED.
Special weather statement, Jun 8, 6:58 PM EDT, 1 hour 42 minutes before
WVZ001>004-012-090000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 658 PM EDT SUN JUN 8 2003 ...LINE OF THUNDERSTORMS MOVING INTO THE NORTHERN PANHANDLE OF WEST VIRGINIA AND WETZEL COUNTY... THESE STORMS HAVE A HISTORY OF PRODUCING VERY HEAVY RAIN IN A SHORT AMOUNT OF TIME... ALSO WIND GUSTS IN EXCESS OF 40 MPH CAN BE EXPECTED. SMALL HAIL IS A POSSIBILITY. IF THESE STORMS INCREASE IN INTENSITY A WARNING MAY BE ISSUED.
Special weather statement, Jun 8, 7:09 PM EDT, 1 hour 31 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-090100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 709 PM EDT SUN JUN 8 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN OHIO... COSHOCTON GUERNSEY MUSKINGUM NOBLE TUSCARAWAS SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA HARRISON JEFFERSON MONROE
Special weather statement, Jun 8, 7:18 PM EDT, 1 hour 22 minutes before
PAZ014-020-021-031-090015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 718 PM EDT SUN JUN 8 2003 ...STRONG THUNDERSTORMS APPROACHING... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS A LINE OF STRONG THUNDERSTORMS THAT SHOULD MOVE ACROSS ALLEGHENY, BEAVER, BUTLER, AND GREENE COUNTIES BETWEEN 7:30 AND 8:30 PM. THESE STORMS MAY PRODUCE WIND GUSTS TO 50 MPH, ALONG WITH TORRENTIAL DOWNPOURS. AN INCH OF RAIN COULD FALL IN JUST A SHORT PERIOD OF TIME, CAUSING FLOODING IN POOR DRAINAGE AND LOW LYING AREAS. WHEN THUNDERSTORMS APPROACH, MOVE INDOORS. REMEMBER, LIGHTNING KILLS. REHAK
Local storm report, Jun 8, 7:48 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
748 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM MOON TOWNSHIP PA WIND DAMAGE
06/08/03 ALLEGHENY TWO 100 FT TALL PINE TREES
SNAPPED DUE TO WIND.
REPORTED BY TRAINED
OBSERVER
BRLocal storm report, Jun 8, 8:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
803 PM EDT SUN JUN 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM MOON TOWNSHIP PA WIND DAMAGE
06/08/03 ALLEGHENY TWO 100 FT TALL PINE TREES
SNAPPED DUE TO WIND.
REPORTED BY TRAINED
OBSERVER
0754 PM SOUTH PARK PA WIND DAMAGE
06/08/03 ALLEGHENY LARGE TREES BLOWN DOWN.
REPORTED BY TRAINED
OBSERVER
0750 PM MCMURRAY PA WIND DAMAGE
06/08/03 WASHINGTON POWER LINE POLE SNAPPED
OFF BY THUNDERSTORM WINDS.
REPORTED BY TRAINED
OBSERVER
0735 PM PETERS TOWNSHIP PA WIND DAMAGE
06/08/03 WASHINGTON LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN
SPOTTERS
0800 PM OAKMONT PA WIND DAMAGE
06/08/03 ALLEGHENY LARGE TREES BLOWN DOWN.
REPORTED BY SKYWARN
SPOTTERS
0750 PM ELIZABETH PA WIND DAMAGE
06/08/03 ALLEGHENY LARGE TREES BLOWN DOWN
ONTO HOUSES. REPORTED BY
SKYWARN SPOTTERS
BRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:02 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 58 min |
| Jun 8, 8:04 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 56 min |
| Jun 8, 8:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| Jun 8, 8:31 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 44 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.